Alabama, 2023

Hail and Damaging Winds in Alabama, September 6, 2023

September 6, 2023 · NWS HUN · 7 events in 4 counties and zones

Scattered thunderstorms developed along and ahead of a cold front during the late afternoon into the mid evening hours. A few of these became strong to severe, with damaging wind and isolated hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered thunderstorms developed along and ahead of a cold front during the late afternoon into the mid evening hours. A few of these became strong to severe, with damaging wind and isolated hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 6, 5:45 PM CST, 15 minutes earlier.

Area forecast discussion, Sep 6, 5:45 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
645 PM CDT Wed Sep 6 2023

...New AVIATION...

.NEAR TERM...
(Tonight)with
Issued at 258 PM CDT Wed Sep 6 2023

A cold front will continue to progress southeast from western and
middle Tennessee toward the Tennessee Valley region of northern
Alabama. Ahead of the cold front we've destabilized with MLCAPE
values of 1000-2000 J/kg per the latest SPC mesoanalysis page and
surface observations showing temperatures in the mid to upper 80s.
This should be more than sufficient (combined with the forcing
from the front -- and 20-30 kts of bulk shear) to generate
clusters of strong to severe thunderstorms from the late afternoon
through the evening hours as the front pushes in. The main focus
of convection appears to be along the front itself as seen by the
agitated Cu field across northwest Mississippi and western
Tennessee. Expect convection along the front to gradually
intensify here in the next 1.0 to 1.5 hours as it approaches
northwest Alabama -- before moving across the area during the 22z
to 03z timeframe. The main threat with these storms will be
damaging straight-line winds, with hail up to the size of a
quarter being a lower confidence impact with the strongest
activity. Convection will gradually wane as the front sages to the
southeast and drier air filters in. Patchy fog may become an
issue late tonight into early Thursday morning as cloud cover
dissipates, but confidence was too low to mention this at this
time.

&&

.SHORT TERM...
(Thursday through Saturday)
Issued at 258 PM CDT Wed Sep 6 2023

In wake of the cold front that will pass through the region
tonight, a cooler, drier air mass will move in by Thursday
morning as seen in our dewpoints which will fall from the low/mid
70s into the upper 50s/lower 60s. A secondary shortwave will push
through the region, but given the lack of moisture only some
passing cloud cover will accompany this as the atmosphere will be
too moisture starved to generate any showers/storms. We'll really
notice it in the temperatures, however, as highs will peak in the
lower 80s on Thursday and the low to mid 80s Friday and Saturday.
There will plenty of sunshine to enjoy, especially Friday and
Saturday -- so overall some really nice early autumn weather for
the 2nd full weekend in December.

&&

.LONG TERM...
(Saturday night through Wednesday)
Issued at 258 PM CDT Wed Sep 6 2023

The mid/upper-level trough of low pressure over the Southern
Appalachians will shift to the east off the Carolinas as high
pressure attempts to build back into the are and we re-enter a
period of zonal flow aloft early next week. expect plenty of
sunshine both Sunday and Monday as highs will once again climb
into the mid to upper 80s, with a continued comfortable air mass
(RH values between 40-50%). Cloud cover will begin to increase
Tuesday into Wednesday as an upper-trough over the Great Lakes
will pivot into the Northeast. This feature will drag a cold front
toward the Tennessee Valley, potentially giving us our next shot
at rainfall sometime mid to late week. Have included low chances
for showers and storms both Tuesday and Wednesday afternoon per
the NBM, but these values will likely be focus more along when the
front will actually make it into the region. Confidence in timing
is still quite low 7 days out and have maintained the NBM for now.

&&

.AVIATION...
(00Z TAFS)
Issued at 645 PM CDT Wed Sep 6 2023

Showers and thunderstorms will likely impact both terminals over
the next couple of hours this evening, with higher confidence over
KMSL. For that reason, have kept a TEMPO group for thunderstorms
from 00-03z at MSL, and VCTS at HSV where confidence is a little
lower. Reductions to MVFR/IFR conditions will be possible during
these thunderstorms, but should remain brief through the evening
hours. Otherwise, VFR conditions will return overnight and are
expected through the remainder of the TAF period with light
northwesterly winds and clearing skies.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...AMP
SHORT TERM....AMP
LONG TERM....AMP
AVIATION...25

In the hours before

Special weather statement, Sep 6, 4:35 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
535 PM CDT Wed Sep 6 2023

ALZ001-002-062315-
Lauderdale AL-Colbert AL-
535 PM CDT Wed Sep 6 2023

...A strong thunderstorm will impact portions of northwestern
Lauderdale and western Colbert Counties through 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glen, or 10 miles southeast of Corinth, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherokee, Waterloo, Malone, Mynot, Mt Hester, Margerum, Allsboro,
Maud, Riverton, and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3501 8796 3460 8799 3463 8813 3489 8810
      3492 8816 3500 8820
TIME...MOT...LOC 2235Z 274DEG 28KT 3482 8841

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

70/DD
Special weather statement, Sep 6, 5:04 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Huntsville AL
604 PM CDT Wed Sep 6 2023

ALZ002-003-062345-
Franklin AL-Colbert AL-
604 PM CDT Wed Sep 6 2023

...A strong thunderstorm will impact portions of southwestern Colbert
and northeastern Franklin Counties through 645 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tishomingo State Park, moving southeast at 50 mph.

HAZARD...Wind gusts of 40 to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville, Littleville, Belgreen, Malone, Posey Loop, Pogo, Mt
Hester, Cedar Creek Reservoir, Srygley Church, and New Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3479 8811 3461 8761 3435 8777 3456 8815
TIME...MOT...LOC 2304Z 296DEG 43KT 3467 8813

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

70/DD
Special weather statement, Sep 6, 5:43 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
643 PM CDT Wed Sep 6 2023

ALZ002>004-070030-
Lawrence AL-Franklin AL-Colbert AL-
643 PM CDT Wed Sep 6 2023

...A strong thunderstorm will impact portions of south central
Colbert, eastern Franklin and southwestern Lawrence Counties through
730 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm near
Russellville, moving southeast at 30 mph.

HAZARD...Wind gusts of 40 to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Russellville, Moulton, Littleville, Newburg, Mt Hope, Crooked Oak, La
Grange, Tharptown, Isbell, and Rockwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3465 8778 3452 8727 3430 8738 3430 8754
      3448 8784
TIME...MOT...LOC 2342Z 292DEG 27KT 3454 8776

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

26
Special weather statement, Sep 6, 5:58 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Huntsville AL
658 PM CDT Wed Sep 6 2023

ALZ003-004-070030-
Lawrence AL-Franklin AL-
658 PM CDT Wed Sep 6 2023

...A strong thunderstorm will impact portions of southeastern
Franklin and southwestern Lawrence Counties through 730 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm over
Phil Campbell, or 9 miles north of Haleyville, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Phil Campbell and western Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3441 8771 3435 8735 3430 8738 3431 8768
      3431 8773
TIME...MOT...LOC 2358Z 292DEG 17KT 3436 8767

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

26

The radar

The Columbus AFB radar (KGWX), 104 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
September 6, 6:00 PM CST
Where
Colbert County, 1.71 mi W of Old Bethel
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.580, -87.550

A pole and tornado siren were knocked down near the La Grange Volunteer Fire Department. Time estimated by radar.

Thunderstorm Wind, Morgan

When
September 6, 6:00 PM CST
Where
Morgan County, 0.9 mi NE of Danville Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.430, -87.110

A large portion of a tree was snapped at the 700 block of CR 30. Time estimated by radar.

Thunderstorm Wind, Lawrence

When
September 6, 7:27 PM CST
Where
Lawrence County, 2.28 mi W of Speake
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.420, -87.110

A tree was knocked down.

Thunderstorm Wind, Morgan

When
September 6, 7:27 PM CST
Where
Morgan County, 0.57 mi E of Danville Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.420, -87.110

Roof damage of a house reported on Highway 36 at CR 30.

Hail, Madison

When
September 6, 7:37 PM CST
Where
Madison County, 1.72 mi NE of Huntsville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.748, -86.599

Nickel sized hail was reported at the WAFF TV studios.

Hail, Madison

When
September 6, 7:40 PM CST
Where
Madison County, 1.49 mi NNW of Oakwood College
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.770, -86.640

One inch diameter hail was reported.

Hail, Madison

When
September 6, 7:43 PM CST
Where
Madison County, 1.7 mi W of Huntsville Mills Arp
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.750, -86.580

One inch diameter hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140195, 1140196, 1140194, 1140197, 1140191, 1140192, 1140193.